Mississippi, 2016

Drought in Mississippi, August 1 to 31, 2016

August 1 to 31, 2016 · NWS MEG · 11 events in 11 counties and zones

Abnormally dry weather continued into the month of August leading to moderate(D2) to extreme(D3) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather continued into the month of August leading to moderate(D2) to extreme(D3) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. Some rainfall toward the end of the month started to alleviate drought conditions in several counties. The drought continued stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1146 PM CDT SUN JUL 31 2016

.UPDATE...

Updated 06z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 909 PM CDT SUN JUL 31 2016/

UPDATE...
Updated to reduce overnight pops and cloud cover

DISCUSSION...

Current radar shows little if any precipitation occurring late
this evening across the Midsouth. Have reduced pops to slight as
the weak northwest flow aloft may trigger some isolated activity
at any time. Have also reduced overnight cloud cover. The
remainder of the forecast is currently on track.

JAB

&&

.PREV DISCUSSION... /issued 642 PM CDT SUN JUL 31 2016/

.Currently...

Temperatures throughout the Mid-South vary quite a bit this
evening with sites in Northwest Mississippi that have been
impacted by cloud cover and earlier rainfall reporting readings
in the lower 80's while all other sites throughout the Mid- South
report near or just below normal readings. A complex of
thunderstorms associated with yet another shortwave disturbance
currently over Southern Missouri continues to approach the
northern portions of the Mid-South. An usable atmosphere exist
ahead of these thunderstorms in the Mid-South with current
mesoanalysis depicting CAPE values around 3,000 j/kg in
Northeastern Arkansas, the Missouri Bootheel, and NW Tennessee.

.Short term...

The latest run of the HRRR bring the storms into the northern
portions of the Mid-South around 23Z. However, latest radar and
satellite trends suggest an earlier arrival. The main threat with
any storms this afternoon will be wind damage. The NAM, Euro, and
GFS agree on one more weak impulse embedded in northwest flow
affecting the region as a subtropical ridge begins to build over
the Mid-South tomorrow. Expect more organized convection earlier
in the day throughout the northern counties while diurnally driven
scattered thunderstorms are possible further south. One or two
strong storms are possible. Storm coverage should wane as we lose
daytime heating. Tomorrow will also be a few degrees warmer than
today and heat indices could reach the lower 100's in areas not
impacted by thunderstorms.

.Long term...

A subtropical ridge will be in place over the Mississippi River
Valley by Tuesday. Warm moist air will continue to advect into the
region by the way of southerly flow from the Gulf of Mexico. This
weather pattern will exist throughout the work week into the
weekend resulting in high temperatures in the mid 90's and chances
of diurnal thunderstorms each day. Heat will be the main concern
throughout the period. Heat index values will be near heat
advisory criteria(>105 degrees)each day and will warrant further
monitoring.

JPM3

&&

.AVIATION...

06z TAF Set

VFR conditions should prevail through much of the period. Some
fog may reduce vsbys late tonight at KMKL and KTUP.

Additional storm development is possible late tonight through
Sunday evening. VCTS was maintained at all sites during this
period as timing of higher potential still remains difficult with
subtle shortwaves in weak northwest flow aloft.

Winds should remain light outside of thunderstorms.

JLH

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 31, 3:37 AM CST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT SUN JUL 31 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
437 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
THE MID SOUTH THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDESLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY THIS WEEK. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...BUT
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

HOT AND HUMID CONDITIONS WILL RETURN TO THE MID SOUTH TUESDAY
THROUGH FRIDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT
INDICES APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Panola

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Severe (D2) drought continued.

Drought, Tallahatchie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tallahatchie forecast zone
Reported by
Drought Monitor
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Extreme (D3) drought improved to Severe (D2) by the end of the month.

Drought, Yalobusha

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Yalobusha forecast zone
Reported by
Drought Monitor
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Extreme (D3) drought improved to Severe (D2) by the end of the month.

Drought, Itawamba

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Itawamba forecast zone
Reported by
Drought Monitor
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Extreme (D3) drought improved to Severe (D2) by the end of the month.

Drought, Monroe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Extreme (D3) drought improved to Severe (D2) by the end of the month.

Drought, Lee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Severe (D2) drought continued.

Drought, Chickasaw

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Severe (D2) drought continued.

Drought, Calhoun

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved by the end of the month.

Drought, Pontotoc

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved by the end of the month.

Drought, Prentiss

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Prentiss forecast zone
Reported by
Drought Monitor
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved by the end of the month.

Drought, Tishomingo

When
August 1, 12:00 AM CST to August 30, 6:00 AM CST
Where
Tishomingo forecast zone
Reported by
Drought Monitor
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653391, 653392, 653393, 653395, 653396, 653397, 653398, 653399, 653400, 653401, 653402.